Alert archive / Arkansas / Flash Flood Warnings in 2020

Flash Flood Warning 90, NWS Little Rock, AR

September 1, 2020Johnson County, Logan County, Scott County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Sep 1, 2020, 2:39 AM CDT for Johnson County, Logan County, Scott County, Arkansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2020, 2:39 AM CDT (07:39 UTC)
Expired
Sep 1, 2020, 8:35 AM CDT
In force
6 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, AR, Logan County, AR, Scott County, AR

The radar

The Western Arkansas radar (KSRX), 57 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 12:24 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 1, 12:24 AM CDT, 2 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1224 AM CDT Tue Sep 1 2020

.AVIATION...Updated w/ a discussion for the 01/06Z TAFs

Upper lvl cloud deck is beginning to spill over into Wrn AR from
ongoing convection in Ern OK. Cloud cover will likely persist
through the period given current convective trends. TSRA activity
in Ern OK is fcst to become more widespread through the night,
likely extending NE from Ft Smith area up into HRO and BPK. Storms
will continue to advance towards the E and S/E through Tues
morning, resulting in periods of IFR CIGs. Later Tues afternoon,
TSRA will become more scattered, and CIGs will improve to low end
VFR status.

&&

PREV DISCUSSION...(ISSUED 350 PM CDT Mon Aug 31 2020)
SHORT TERM...Today Through Wednesday Night

.Significant flash flooding possible across portions of
southwestern, western, and central Arkansas through Thursday
morning...

Quick mention of the severe threat... still expecting thunderstorms
to develop over OK this afternoon/evening with convection eventually
growing upscale later in the evening, then approaching western
Arkansas. Attm, this does not appear to pose a significant risk to
our counties, although damaging winds and perhaps large hail cannot
be ruled out as convection moves into southwestern AR. Will continue
to monitor this through the evening.

The main focus this period will be on flash flooding as several
inches of additional rainfall are likely through the period
(isolated amounts could exceed 6 inches). Fine-scale details remain
unclear as of this afternoon, although the broad atmospheric setup
raises great concern about the potential coverage and severity of
flash flooding through at least Wednesday night.
Aloft, subtropical ridging remains entrenched to our east with
guidance depicting a trough digging into West TX Tuesday night into
Wednesday. Ahead of this, southwesterly flow will persist with the
overall flow pattern amplifying in response to the incoming trough.

It is apparent a significant and persistent atmospheric river
originating in the Caribbean will facilitate continued deep moisture
advection into the region, aided by increasing low-level flow. PWAT
values are progged to exceed 2 to perhaps even 2.5 inches (greater
than the 90th percentile for this time of year). As perturbations
emanate from the West TX trough and move through the flow aloft,
expecting episodes of convection to develop invof a stalled frontal
boundary near the Red River.

Hi-res guidance is struggling to nail down the timing/placement of
each convective episode, so some uncertainty remains in the
forecast. That said... the atmosphere will be more than conducive to
several heavy rain events through at least Wednesday night when the
trough finally ejects and a frontal boundary approaches. In
additions, several data sources indicate an over abundance of soil
moisture across much of southwestern, western, and portions of
central Arkansas owing to previous heavy rain. This morning's rain
event only brought a max of 3 to 4 inches of QPE, yet flash flooding
was widespread and significant in some places.

It will not take much additional rain to see even more widespread
and significant flash flooding, hence the long duration Flash Flood
Watch in effect tonight through Thursday morning. WPC has included
the most susceptible areas in a moderate risk for excessive rainfall
for days 2 and 3, and this area generally corresponds to the Flash
Flood Watch area. We may see significant, high-end and life
threatening flash flooding over the next few days and it is strongly
urged those in and near the watch area remain very vigilant and act
quickly if warnings are issued. Considered including "Particularly
Dangerous Situation" wording in the watch text, although lingering
uncertainties preclude mentioning that for now.

Elsewhere in the state, periods of rain and thunder are expected
through the remainder of the period. Drier soil conditions should
keep the overall flash flood risk low, although isolated instances
of high water cannot be ruled out.

One benefit of having widespread precipitation and cloud cover will
be cooler high temperatures through the week. In fact highs will
struggle to break 80 degrees across the higher terrain of the Ozarks
on Tuesday and Wednesday afternoons. Across central portions of the
state high temperatures should be in the mid/upper 80s, and lastly
across the south, highs should top out near 90 degrees. Low
temperatures will be near normal with high moisture in place. Winds
will be out of S/SW through the period.

LONG TERM...Thursday Through Monday

An area of low pressure aloft will be over the southern Plains to
begin the long term period with high pressure over the southeast and
southwest parts of the U.S. The upper low will track through
Arkansas Thursday night and Friday. A weak area of high pressure
will then set up briefly over Arkansas Friday night and Saturday
before a large upper trough drops into the state from the north
Sunday and Monday.

A stalled front in Missouri will move south Thursday continuing the
chances for showers and thunderstorms through early Friday. With
high pressure over the area late Friday into early Sunday, dry
weather is anticipated. The next cold front moves through the state
late Sunday into Monday with an increased chance of showers and
thunderstorms. Below normal temperatures are expected through much
of the long term period.

HYDROLOGY...

Widespread rainfall totaling 2 to 6 or more inches is expected
through mid/late week over much of western and southwestern
Arkansas as well as portions of central Arkansas. Saturated soils
and significant runoff from this morning's rain event are filling
rivers across these areas... namely the Petit Jean, Fourche
Lafave, and Ouachita Rivers. Uncertainty regarding the exact
placement of heaviest rain in the coming days makes it difficult
to ascertain how much of a river flood threat there will be, but
preliminary forecast and modeling data suggest minor flooding will
indeed be possible if not likely. Flash flooding is also likely on
small, flashy creeks and tributaries.

Other tributaries (e.g., the Caddo and Little Missouri Rivers) as
well as the Saline River will be close enough to where heavy rain
is expected that they will need to be monitored. Any
outdoor/recreational interests on or near any waterway in western,
southwestern, and central Arkansas should remain vigilant and
updated with the latest forecast information.

&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch through Thursday morning FOR Clark-Conway-
Dallas-Faulkner-Garland-Grant-Hot Spring-Johnson-Logan-
Montgomery-Perry-Pike-Polk-Pope-Pulaski-Saline-Scott-Yell.

&&

Aviation...GREEN
Hazardous weather outlook, Aug 31, 2:56 PM CDT, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
256 PM CDT Mon Aug 31 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-011000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
256 PM CDT Mon Aug 31 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Monday, periods of showers and thunderstorms will persist around
Arkansas, mainly across northern portions of the state this
afternoon. Some thunderstorms could be strong to severe, with
damaging winds and some hail.

Late Monday night and into early Tuesday morning, another round of
thunderstorms will be possible over western and northwestern
Arkansas, some of which could be strong to severe, and efficient
rainfall producers. Primary hazards will include strong to damaging
winds and hail. Additionally, heavy rainfall associated with these
storms may pose a flooding risk over parts of western Arkansas which
are already extremely saturated and vulnerable to flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday

The pattern will remain very unsettled through the middle of the
week. Scattered to numerous showers and thunderstorms are expected
Tuesday and Wednesday, especially in northern and western sections
of the state.

Several inches of rain will be possible in the north and west, and
the main concern will be flash flooding. If this much rain
materializes, tributaries will be on the rise.

Overall, any severe storms will be spotty and not widespread and
organized. Storms that become severe will be capable of producing
damaging winds and hail.

.Spotter Information Statement...

Spotter activation may needed on Monday.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

230

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:57 PM CDTRiver Flood WarningLZKClark, Hot Spring13 hr
Sep 1, 4:18 AM CDTFlash Flood WarningLZKJohnson, Logan, Newton, Pope, Scott, Yell5 hr
Sep 1, 5:02 AM CDTFlash Flood WarningLZKMontgomery, Polk, Scott3 hr
Sep 1, 5:08 AM CDTSpecial Weather StatementLZKJohnson, Pope, Yell52 min
Sep 1, 6:06 AM CDTSpecial Weather StatementLZKPerry39 min
Sep 1, 6:30 AM CDTSpecial Weather StatementLZKGarland, Montgomery45 min
Sep 1, 7:10 AM CDTSpecial Weather StatementLZKHot Spring, Saline35 min
Sep 1, 7:13 AM CDTFlash Flood Warning Considerable damage threatLZKGarland, Hot Spring, Montgomery4 hr
Sep 1, 7:53 AM CDTFlash Flood Warning Considerable damage threatLZKMontgomery, Perry, Polk, Scott, Yell3 hr
Sep 1, 8:21 AM CDTFlash Flood WarningLZKIzard, Sharp3 hr
Sep 1, 8:54 AM CDTFlash Flood WarningLZKLawrence, Randolph2 hr
Sep 1, 9:03 AM CDTFlash Flood Warning Considerable damage threatLZKLogan, Yell2 hr
Sep 1, 9:16 AM CDTFlash Flood WarningLZKCleburne, Independence, Lawrence, Sharp, Stone2 hr
Sep 1, 9:46 AM CDTFlash Flood WarningLZKConway, Johnson, Logan, Pope, Searcy, Stone and 2 more5 hr
Sep 1, 11:09 AM CDTFlash Flood Warning Considerable damage threatLZKLogan, Montgomery, Polk, Scott, Yell4 hr
Sep 1, 12:35 PM CDTSpecial Weather StatementLZKPerry25 min
Sep 1, 12:43 PM CDTRiver Flood WarningLZKPerry55 hr
Sep 1, 12:56 PM CDTSevere Thunderstorm WarningLZKMontgomery, Polk, Scott49 min
Sep 1, 1:36 PM CDTSevere Thunderstorm WarningLZKMontgomery, Pike, Polk39 min
Sep 1, 1:49 PM CDTSevere Thunderstorm WarningLZKCleburne, Conway, Faulkner, Van Buren, White41 min
Sep 1, 1:56 PM CDTTornado WarningLZKConway, Faulkner, Perry34 min
Sep 1, 2:25 PM CDTSevere Thunderstorm WarningLZKClark, Pike50 min
Sep 1, 2:27 PM CDTTornado WarningLZKCleburne, Faulkner, Van Buren, White33 min
Sep 1, 2:48 PM CDTAreal Flood AdvisoryLZKGarland, Johnson, Logan, Montgomery, Perry, Polk and 3 more10 hr
Sep 1, 2:55 PM CDTTornado WarningLZKCleburne, White50 min
Sep 1, 2:56 PM CDTSevere Thunderstorm WarningLZKGrant, Hot Spring, Jefferson, Pulaski, Saline49 min
Sep 1, 3:30 PM CDTTornado WarningLZKCleburne, Independence, Jackson, White45 min
Sep 1, 3:35 PM CDTSevere Thunderstorm WarningLZKArkansas, Jefferson, Lonoke40 min
Sep 1, 3:39 PM CDTSevere Thunderstorm WarningLZKGrant, Jefferson, Lonoke, Pulaski, Saline51 min
Sep 1, 3:48 PM CDTSpecial Weather StatementLZKPulaski, White42 min
Sep 1, 4:10 PM CDTSevere Thunderstorm WarningLZKIndependence, Jackson50 min
Sep 1, 4:13 PM CDTSevere Thunderstorm WarningLZKArkansas, Lonoke, Prairie32 min
Sep 1, 4:18 PM CDTSpecial Weather StatementLZKArkansas27 min
Sep 1, 4:25 PM CDTSevere Thunderstorm WarningLZKArkansas, Monroe50 min
Sep 1, 4:30 PM CDTSevere Thunderstorm WarningLZKJackson, White, Woodruff45 min
Sep 1, 4:56 PM CDTSevere Thunderstorm WarningLZKArkansas, Desha, Jefferson, Lincoln34 min
Sep 1, 5:10 PM CDTSpecial Weather StatementLZKJefferson50 min
Sep 1, 5:11 PM CDTSpecial Weather StatementLZKCleveland, Lincoln49 min
Sep 1, 5:13 PM CDTSpecial Weather StatementLZKJackson47 min
Sep 1, 5:14 PM CDTSpecial Weather StatementLZKPrairie46 min

Nearby

Flash Flood Warnings in Arkansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.